Nebraska, 2008

Hail in Nebraska, July 17, 2008

July 17, 2008 · NWS GLD · 2 events in 1 county or zone

Strong thunderstorms developed during the mid-afternoon hours and continued through early evening. Hail and minor flooding occurred in eastern Colorado and southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms developed during the mid-afternoon hours and continued through early evening. Hail and minor flooding occurred in eastern Colorado and southwest Nebraska. In northwest Kansas, damaging straight-line thunderstorm winds broke utility poles, downed trees, and destroyed a garage and carport near Sharon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 2:16 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 17, 2:16 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT THU JUL 17 2008

.DISCUSSION...
WEAKLY CAPPED ATMOSPHERE HAS GIVEN WAY TO THUNDERSTORMS ACROSS
THE HIGH PLAINS THIS AFTERNOON. COLD FRONT IS CONTINUING TO SAG
SOUTH OVER SOUTHERN NEBRASKA WHILE AGITATED CU AND OTHER
THUNDERSTORMS ARE DEVELOPING SOUTH OF THE COLD FRONT. 12Z
SOUNDINGS OVER KDDC AND KLBF WERE AN EARLY INDICATOR OF WHAT THE
CURRENT TRENDS AS CAPE VALUES RANGED FROM 2200 TO 4300 J/KG WITH PW
VALUES BETWEEN 1.4 TO 1.6 INCHES. THUNDERSTORMS THIS AFTERNOON
AND TONIGHT MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS. ALSO...STORM MOTION IS AROUND 6
KTS...AND WITH THE ABUNDANT MOISTURE...PRESENT HEAVY RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM. HAVE ISSUED A FLASH FLOOD WATCH FOR THE
THE NORTHEASTERN PORTION OF THE FCAST AREA AS IT LOOKS LIKE THIS
PORTION WILL RECEIVE HIGHEST RAINFALL AMOUNTS.

THE COLD FRONT WILL CONTINUE TO MOVE FURTHER SOUTH
OVERNIGHT...AND EVENTUALLY UNDERGO FRONTOLYSIS...HOWEVER THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OVERNIGHT THROUGH FRIDAY
EVENING...SO THUNDERSTORMS AND ADDITIONAL RAINFALL IS POSSIBLE.
DUE TO CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE FA
WITH HIGH TEMPERATURES WARMING INTO THE MIDDLE 80S.

BY EARLY WEEKEND HIGH PRESSURE WILL SET UP OVER THE FOUR CORNERS
REGION AND STRENGTHEN. SOUTH WINDS WILL RESUME OVER THE
AREA...AIDING IN WARMER TEMPERATURES AND MOISTURE RETURN. BY EARLY
WEEK TEMPERATURES WILL RESPOND AND WARM BACK INTO THE UPPER 90S AND
IN SOME PLACES REACH OVER 100. A SERIES OF SHORTWAVE TROUGHS WILL
SLIDE THROUGH THE AREA AFTER TUESDAY GIVING WAY TO ADDITIONAL THUNDERSTORMS.

&&

.AVIATION...
1203 PM MDT THU JUL 17 2008

FOR THE 18Z TAFS... A COLD FRONT WILL MAKE ITS WAY ACROSS THE TRI
STATE REGION LATE THIS AFTERNOON AND EVENING. ALONG WITH THE FRONT
WE WILL SEE THE POSSIBILITY OF HEAVY RAIN AT BOTH TERMINALS. MVFR
CONDITIONS MAY EXIST IF SOME OF THE STRONGER STORMS MAKE IT TO THE
TERMINALS. OTHERWISE...THE WINDS WILL BE VARIABLE THROUGH THE NIGHT
AND EVENTUALLY TURN NORTHEASTERLY BY DAYBREAK.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ002>004-014>016.

NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ080-081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jul 17, 10:20 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU JUL 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT THU JUL 17 2008 /1120 AM CDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EASTERN COLORADO AND SOUTHWESTERN NEBRASKA. THESE STORMS
WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. IN
ADDITION TO HEAVY RAINFALL...THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. AT THIS TIME THE
MAIN THREATS APPEAR TO BE PERIODS OF HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

KJ

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hitchcock

When
July 17, 3:21 PM CST
Where
Hitchcock County, 3 mi W of Trenton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.180, -101.077

Largest hail was penny sized but mostly pea size hail fell.

Hail, Hitchcock

When
July 17, 3:50 PM CST
Where
Hitchcock County, 3 mi W of Trenton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.180, -101.077

Cooperative observer reported quarter size hail at Trenton Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106115, 106117.